Montana, 2021Wildfire in Montana, July 16 to 20, 2021
July 16 to 20, 2021 · NWS BYZ · 1 event in 1 county or zone
|Road closures consisted of Coal Creek Road from Highway 212 to Bellion Road, all of Bellion Road and both entrances of Farewell Road. Multiple agencies responded to the fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Harris Wildfire north of Joliet, which was caused by lightning, burned around 2600 acres.|Road closures consisted of Coal Creek Road from Highway 212 to Bellion Road, all of Bellion Road and both entrances of Farewell Road. Multiple agencies responded to the fire. No structures were lost. There were approximately 116 personnel that worked on the fire.|A Red Lodge Fire engine was involved in a burn over event while doing initial attack on the fire. Scattered thunderstorms produced a wind shift around 430pm that resulted in the burn over. A Red Lodge firefighter was severely burned and flown to a Salt Lake City hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 16, 2:25 PM MST, 35 minutes earlier.
Area forecast discussion, Jul 16, 2:25 PM MST, 35 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
325 PM MDT Fri Jul 16 2021
.UPDATE...
Per coordination with the Great Falls Office, we have added a heat
advisory for our far western zones (lower elevations). Valid
period is Sunday noon to 9 pm Tuesday. This reflects conditions
which are not quite as extreme and do not persist quite as long as
areas to the east in our Extreme Heat Warning. As ridge axis
slides east a bit at midweek it should allow for some cloud cover
and moderation in temperatures in those far western zones. BT
&&
.DISCUSSION...
...Tonight through Sunday Night...
Weak impulses in the flow around the upper ridge will result in
isolated to widely scattered showers and thunderstorms through the
evening. We suspect convection to be mainly dry or with limited
rainfall, though a couple of stronger cells are possible with
heavy rain just like last evening as precip water is a little
higher in the central and east. Given steep lapse rates and dry
lower levels, gusts 40-50 mph are possible near storms. Look for
smoke and haze to remain, and may inhibit cooling overnight. We
have raised overnight lows over guidance numbers for this reason.
Saturday should be a bit hotter still, but with any isolated
convection limited to the Wyoming border and southeast corner of
Montana. Sunday, the powerful ridge flexes its muscle and
prevents much if any convection over the region as temps continue
to edge upward.
Excessive Heat...we have upgraded the watch to a warning and also
added Fallon, Powder River, Sheridan, WY and eastern Carbon County
zones. As the ridge drifts east a bit at the middle of next week
the worst conditions drift into Custer and Fallon counties into
Thursday. So although things may moderate just a bit in the
western portions of the highlight, we combined all the zones in
the warning to keep it simple and extended the valid period to 9
pm on Thursday. BT
Monday through Friday...
The big story through the extended forecast period continues to be
the continuation of hot and mainly dry conditions across the
region. That said there are a couple of waves crossing the region
through the period that could bring some isolated to scattered
showers/thunder.
Anomalously strong upper ridge remains over the region through
Monday, driving highs a few degrees above 100 degrees in most
locations. Temperatures trend slowly downward through the
remainder of the week as ridging is flattened by waves crossing
the region. Widespread 100 degree readings are expected to stick
around over central zones through Thursday. An Excessive Heat Warning
has been issued across much of the region, valid through
Thursday. Temps finally drop to 90s across the region on Friday.
Min temps will be well above normal through this period. Record
highs, and high minimums temps are expected to be met or broken
at times.
PWAT's begin to climb starting on Monday, as surges of
monsoonal moisture push into the area, bringing a slight chance
for showers/thunderstorms to the area each afternoon and
evening. Best potential will be over and near the mountains, but
would not be surprised to see some activity carry across the
region. Have added lingering pops overnight and into morning
hours.
As for winds, Monday and Tuesday look breezy from Billings
eastward. Have raised winds across the region for Monday and
Tuesday. We will continue to watch this for fire weather concerns.
Gilstad
&&
.AVIATION...
VFR conditions are expected through the TAF period.
Smoke may drop visibilities in some areas to around 4SM for a
brief periods, but the main impact will be to diminish slant range
visibility across the area.
Isolated to scattered high- based thunderstorms are beginning to
develop over western high terrain, and are expected to spread
eastward through the afternoon/evening. Gusty winds will be the
main concern today, but localized reductions in flight conditions
are possible. Gilstad
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 097 067/100 068/102 071/105 072/100 069/098 068/098
2/T 20/H 00/G 00/G 12/T 22/T 22/T
LVM 092 058/096 059/099 061/101 063/096 059/095 059/094
3/T 20/H 00/H 01/G 13/T 23/T 22/T
HDN 098 064/102 064/104 067/107 069/104 066/101 066/101
1/K 20/G 00/G 00/G 11/G 21/G 22/T
MLS 099 070/101 069/103 071/104 073/104 071/101 071/102
1/H 21/G 00/G 00/N 11/G 21/G 21/G
4BQ 095 068/098 068/100 069/100 071/102 072/099 071/100
2/T 21/H 00/U 00/N 11/G 21/U 22/T
BHK 096 067/097 065/100 066/099 067/101 068/100 068/099
2/T 22/T 20/U 10/N 11/N 20/U 21/U
SHR 093 060/097 061/099 061/100 065/100 064/096 063/097
2/T 21/H 00/U 00/U 11/B 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Excessive Heat Warning in effect from noon Saturday to 9 PM
MDT Thursday FOR ZONES
29>34-36-42-57-58-138-139-169-170-173-235.
Heat Advisory in effect from noon Sunday to 9 PM MDT Tuesday
FOR ZONES 40-56-63>66-141-172-228.
WY...Excessive Heat Warning in effect from noon Saturday to 9 PM
MDT Thursday FOR ZONE 199.
&&
weather.gov/billingsHazardous weather outlook, Jul 16, 11:44 AM MST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1244 PM MDT Fri Jul 16 2021
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-171845-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
1244 PM MDT Fri Jul 16 2021
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT... Extended period of hot temperatures.
* WHERE...Southern Montana and northern Wyoming.
* WHEN...This weekend through much of next week.
* ADDITIONAL DETAILS...Temperatures will rise to a range of 95 to
105 degrees, with most of the lower elevations hitting or
exceeding 100 degrees. Overnight lows in the upper 60s to mid 70s
will not provide much relief. These factors could pose a
significant health risk for heat related illnesses, if
precautions are not taken.
* ADDITIONAL HAZARD CONCERN...The hot temperatures will be matched
with very low humidity (teens for most locations). These hot and
dry conditions will lead to increasing fire concerns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare now for extreme heat. Plan outdoor activities for the
cooler part of the day. Plan to check on elderly and pets
regularly. Have plenty of water on hand to stay hydrated.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Special weather statement, Jul 16, 2:50 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Billings MT
350 PM MDT Fri Jul 16 2021
MTZ034-066-141-170-162230-
Beartooth Foothills MT-Northern Carbon MT-Northern Stillwater MT-
Northern Sweet Grass MT-
350 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY...
At 348 PM MDT, Doppler radar was tracking thunderstorms producing
strong wind gusts 11 miles west of Columbus, moving east at 30 mph.
Wind gusts of 50 to 60 mph are possible with these storms. A gust to
63 mph was reported in Big Timber with this activity.
Locations impacted include...
Columbus, Joliet, Absarokee, Reed Point, Halfbreed Lake Wildlife,
Park City, Boyd, Molt, and portions of I-90 from Big Timber to Park
City.
LAT...LON 4596 10892 4596 10890 4569 10890 4568 10888
4544 10888 4554 10975 4588 10972 4599 10892
TIME...MOT...LOC 2148Z 262DEG 28KT 4568 10947
ChambersLocal storm report, Jul 16, 2:54 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
354 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 AM TSTM WND GST 1 SSE BAKER 46.35N 104.26W
07/16/2021 M52.00 MPH FALLON MT ASOS
&&
TRCWildfire, Northern Carbon
- When
- July 16, 3:00 PM MST to July 20, 11:59 PM MST
- Where
- Northern Carbon forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Please see Episode Narrative.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, July 16 to 24, 20211 death · $65,000 · 52 kt wind · 8 events
- Lightning Strike in Pennsylvania, July 16, 20211 death · 1 event
- Rip Current in Maryland, July 16, 20211 death · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 16, 20211 injured · $211,000 · 50 kt wind · 18 events
- Flash Flooding in Arizona, July 16, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 16 to 17, 2021$100,000 · 21 events
- Flash Flooding and Flooding in Missouri, July 16 to 18, 2021$61,000 · 52 kt wind · 26 events
- Flash Flood and Flood in Indiana, July 16, 2021$105,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2021$100,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Ohio, July 16, 2021$47,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 16, 2021$48,000 · 50 kt wind · 8 events
- Damaging Wind in Texas, July 16, 2021$60,000 · 78 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966938.